Illinois, 2011

Flood in Illinois, March 6 to 26, 2011

March 6 to 26, 2011 · NWS PAH · 1 event in 1 county or zone

Moderate flooding of the Little Wabash River occurred at Carmi. There was considerable flooding of low-lying fields and woodlands near the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding of the Little Wabash River occurred at Carmi. There was considerable flooding of low-lying fields and woodlands near the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 5:05 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 6, 5:05 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
505 AM CST SUN MAR 6 2011

.UPDATE...
UPDATED AVIATION SECTION. NO CHANGE TO DISCUSSION SECTION.

&&

.DISCUSSION...
/315 AM CST SUN MAR 6 2011/
TWO MAIN ISSUES TO DEAL WITH THIS MORNING...ONE IS THE TIMING OF THE
CLEARING HEADING INTO THE AREA AND THE OTHER IS THE MID WEEK SYSTEM.

SATELLITE HAS BEEN SHOWING A RATHER PERSISTENT CLEARING AREA
MOVING SOUTH THROUGH CENTRAL ILLINOIS. THE LAKES ARE HAVING SOME
AFFECT...BUT IT STILL LOOKS LIKE AT LEAST THE CLOUDS OVER THE CENTRAL
PORTIONS WILL BREAK UP SOONER THAN THOSE ON THE EAST AND WEST EDGE
OF THE CWA. HIGH CLOUDS CAN BE SEEN SPREADING EAST OVER THE
PLAINS, SO WE WILL NOT GO COMPLETELY CLEAR. ONCE THE LOW CLOUDS
LEAVE THE AREA TONIGHT...THE MID DECK IS EXPECTED TO THICKEN
DURING THE DAY ON MONDAY. THEY SHOULD STAY THAT WAY UNTIL THE
PASSAGE OF THE MID-WEEK SYSTEM.

USED A COMBINATION OF SREF...GFS AND GFS ENSEMBLE WITH THE MID-
WEEK SYSTEM. EVEN THE ECMWF IS PRETTY MUCH IN AGREEMENT.

AS THE SYSTEM SPINS UP OVER THE SOUTHERN PLAINS ON TUESDAY
THE UPPER LEVELS SUGGEST THE LOW WILL DEEPEN AND LIFT NORTHEAST
INTO THE GREAT LAKES. IT MAY GO NEGATIVE TILT AS IT PUSHES THROUGH
ON WEDNESDAY. AS IT HEADS NORTHEAST THE SURFACE LOW WILL BRING THE
WARM FRONT THROUGH THE AREA TUESDAY NIGHT...SO EXPECT RISING OR
NEAR STEADY TEMPERATURES DURING THAT PERIOD.

THE COLD FRONT IS EXPECTED TO BE NEAR THE MISSISSIPPI RIVER
SHORTLY AFTER 12Z WEDNESDAY. BY NOON IT IS EXPECTED TO BE THE
PENNYRILE PARKWAY AND MOVE QUICKLY EAST FROM THERE. EARLY MORNING
HIGHS IN THE WESTERN AND CENTRAL PORTIONS WITH FALLING TEMPERATURES
DURING MOST OF THE DAY.

THE GULF OPENS UP BUT ONLY FOR AREAS RIGHT AHEAD OF THE FRONT.
SURFACE DEW POINTS MAY REACH THE LOW 50S BUT ONLY IN THE SOUTHERN
SECTIONS OF THE AREA AND FOR A FEW HOURS PRIOR TO COLD FRONT
PASSAGE. THE SYSTEM SEEMS RATHER PROGRESSIVE AND RIGHT NOW
THINKING THAT MOST AREAS WILL SEE AROUND AN INCH OF RAIN INCLUDING
SHOWERS/THUNDERSTORMS AHEAD OF THE FRONT AND LIGHT RAIN BEHIND.
CURRENT PRECIPITABLE WATER FORECASTS ARE CLOSER TO THE 80TH
PERCENTILE LEVEL FOR CLIMATOLOGY RATHER THAN THE RECENT RAINS
WHICH WERE NEAR 99 PERCENT. IF THIS SYSTEM SLOWS DOWN...MORE
MOISTURE WILL BE ALLOWED TO REACH THE AREA.

REALLY DID NOT MAKE MAJOR CHANGES TO THE FORECAST AS IT SEEMED ON
TRACK.

&&

.AVIATION...
GUSTY WINDS CONTINUE WITH HIGH AXIS TO THE WEST OVER MISSOURI. THE
GRADIENT SHOULD RELAX THIS MORNING AND ALLOW THE WINDS TO DROP OFF
SOME. CONTINUED TO PLAY IT MORE PESSIMISTIC ON THE CLOUDS GIVEN
SATELLITE TRENDS AND TRAJECTORIES. SHOULD MVFR DECK COVERAGE AND
HEIGHTS IMPROVE MORE THAN ANTICIPATED...DAY SHIFT CAN ADJUST AS
NEEDED. THE MODELS SEEM UNDERDONE WITH RESPECT TO THE AMOUNT OF
LOW CLOUD COVER SEEN ON SATELLITE. TRENDED ONLY TOWARD SCT-BKN BY
00Z THIS EVENING. WINDS WILL VEER WITH TIME TOWARD THE NORTHEAST
AND THEN EAST...AS THEY RELAX TO LESS THAN 5 KTS TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PS/CN
Hazardous weather outlook, Mar 6, 4:56 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
456 AM CST SUN MAR 6 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
456 AM CST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MODERATE FLOODING CONTINUES ON SEVERAL AREA RIVERS...PLEASE REFER
TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN RETURN TO THE AREA
STARTING LATE TUESDAY AND CONTINUING INTO WEDNESDAY. AT THIS
TIME...THE THREAT FOR SEVERE WEATHER IS LOW.

MODERATE FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS...PLEASE
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
March 6, 11:00 AM CST to March 26, 3:00 PM CST
Where
White County, Carmi to 0.11 mi SE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288237.